Iowa, 2010

Flood in Iowa, September 19 to 20, 2010

September 19 to 20, 2010 · NWS DMX · 1 event in 1 county or zone

Heavy thunderstorms brought heavy rainfall to southern Iowa once again on the 18th into the 19th. This caused the south fork of the Chariton River at Promise City to rise about a foot over flood stage for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy thunderstorms brought heavy rainfall to southern Iowa once again on the 18th into the 19th. This caused the south fork of the Chariton River at Promise City to rise about a foot over flood stage for several hours. The flooding was minor with little to no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 11:43 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 19, 11:43 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT SUN SEP 19 2010

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SWV TRACKING INTO WRN IA SHOULD END MUCH OF THE PCPN AS IT TRACKS
EWD TDA. EXPECTING A BREAK FOM THE RAIN FOR THE AFTN HRS FOR THE
MOST PART IN SPITE OF THE QSTNRY FNT NERN KS INTO E CNTRL MO. DEEP
MOISTURE FLOWING OVER THE BNDRY WILL MAINTAIN THE STRATUS DECK OVER
THE STATE...PUTTING THE BREAKS ON THE MAX TEMPS AGAIN. WENT ARND 60
N TO 70 S...BUT HAVE SOME CONCERNS THAT MAY BE A CAT OR TWO TO THE
HIGH SIDE OF THINGS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
LITTLE CHANGE IN OVERALL THINKING FROM PREVIOUS SHIFTS AS ACTIVE
WEATHER PATTERN APPEARS SET TO PERSIST FOR MUCH OF THIS WEEK. DEEP
TROUGH JUST OFFSHORE PACIFIC NORTHWEST WILL SLOWLY MOVE EASTWARD
ACROSS NORTHERN U.S. AS A SERIES OF SHORTWAVES...WHILE IN THE LOWER
LEVELS THE FRONTAL BOUNDARY THAT HAS REMAINED STALLED NEAR OUR AREA
SO FAR THIS WEEKEND WILL REMAIN NEARBY...OSCILLATING NORTH AND SOUTH
ACROSS THE CWA A COUPLE OF TIMES.

BY TONIGHT A SURFACE CYCLONE WILL BE DEVELOPING ACROSS THE WESTERN
HIGH PLAINS IN RESPONSE TO DEVELOPING SOUTHWESTERLY FLOW ALOFT AHEAD
OF THE FIRST SHORTWAVE...BRINGING SURFACE WINDS AROUND TO SOUTHEAST
THEN SOUTH BY MONDAY. THIS WILL RESULT IN THE AFOREMENTIONED STALLED
BOUNDARY MOVING NORTHWARD ACROSS OUR AREA AS A WARM FRONT WITH WAA
REGIME PRECIP POSSIBLE OVERNIGHT PARTICULARLY ACROSS OUR NORTHERN
AND NORTHEASTERN COUNTIES. DURING THE DAY MONDAY WE WILL REMAIN
WITHIN FAIRLY STRONG WAA IN THE LOW LEVELS AS SOUTHERLY WINDS
INCREASE IN RESPONSE TO TIGHTENING PRESSURE GRADIENT...WHICH SHOULD
LEND TO SIGNIFICANTLY WARMING TEMPS. THIS MAY BE MITIGATED BY
STRATUS CLOUDS MAINLY ACROSS OUR NORTH AND NORTHEAST...BUT
CONFIDENCE IN THIS IS TOO LOW TO MAKE MUCH ADJUSTMENT TO THE
FORECAST ATTM. DID BUMP DOWN MONDAY MAX TEMPS A DEGREE OR TWO IN
THOSE AREAS TO ACCOUNT FOR THIS POSSIBILITY.

AS THE LEADING SHORTWAVE APPROACHES THE AREA MONDAY NIGHT IT WILL
PUSH THE FRONTAL BOUNDARY BACK THROUGH AS A COLD FRONT
TUESDAY...BRINGING RENEWED POPS AS THE PRECEDING SOUTHERLY FLOW WILL
HAVE ALLOWED FOR A FAIR AMOUNT OF MOISTURE RETURN. THE BOUNDARY WILL
ONCE AGAIN STALL NEAR NORTHERN MISSOURI...THEN LIFT NORTHWARD AGAIN
WEDNESDAY IN ADVANCE OF THE NEXT SHORTWAVE. THE SCENARIO WILL THEN
REPEAT ITSELF WITH ANOTHER COLD FRONT AND RENEWED POPS WEDNESDAY
NIGHT/THURSDAY...ALTHOUGH THE SHORTWAVE WILL BE MORE VIGOROUS THIS
TIME AROUND AND PRECIP COULD BE MORE WIDESPREAD/INTENSE. HAVE
INCREASED POPS TO LIKELY IN THE NORTHWEST WEDNESDAY NIGHT AND TOP OF
CHANCE CATEGORY ACROSS MOST OF THE CWA ON THURSDAY AS THERE IS A
STRONG AND CONSISTENT SIGNAL FOR WIDESPREAD SHOWERS AND STORMS
DURING THESE PERIODS. EXPECT THIS INCREASING POP TREND WILL CONTINUE
FOR WED NIGHT/THURSDAY ON SUBSEQUENT SHIFTS. BEHIND THIS FRONT DRIER
AND COOLER WEATHER STILL APPEARS ON TAP FOR THE END OF THE WEEK.

&&

.AVIATION...
19/18Z...LOW CIGS AND AREAS OF FOG WILL PRODUCE WIDESPREAD MVFR TO
IFR CONDITIONS THROUGH TONIGHT AS A WARM FRONT SLOWLY LIFTS INTO THE
STATE.  WINDS WILL REMAIN FROM THE EAST TODAY BUT GRADUALLY SHIFT
MORE SOUTHEASTERLY WITH TIME AS THE FRONT PUSHES INTO THE STATE.
IMPROVEMENT TO THE LOW CIGS AND VSBYS IS EXPECTED ON MONDAY MORNING
AS MIXING IMPROVES AND DRIES OUT THE LOWER LAYER OF THE ATMOSPHERE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 10
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, Sep 19, 3:56 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT SUN SEP 19 2010

IAZ039-044>050-057>062-070>075-081>086-092>097-201100-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
456 AM CDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM THIS EVENING THROUGH
TONIGHT. SEVERE WEATHER IS UNLIKELY...BUT A FEW STORMS COULD
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN INTERMITTENTLY FROM LATE MONDAY
NIGHT THROUGH THURSDAY. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>038-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-
456 AM CDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR AT TIMES TODAY AND
TONIGHT. SEVERE WEATHER IS UNLIKELY...BUT A FEW STORMS COULD
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN INTERMITTENTLY FROM LATE MONDAY
NIGHT THROUGH THURSDAY. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Local storm report, Sep 19, 7:26 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             1 W MOUNT AYR           40.71N 94.25W
09/19/2010  M1.25 INCH       RINGGOLD           IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTS 6.97 INCHES OF RAINFALL ALONG WITH
            THE HAIL.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
September 19, 12:34 PM CST to September 20, 6:31 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254791.